Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 73, NWS La Crosse, WI

July 13, 2018Floyd County, Mitchell County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 13, 2018, 3:05 PM CDT for Floyd County, Mitchell County, Iowa. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2018, 3:05 PM CDT (20:05 UTC)
Expired
Jul 13, 2018, 4:00 PM CDT
In force
55 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Floyd County, IA, Mitchell County, IA

The radar

The La Crosse radar (KARX), 152 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 3:39 PM CDTTSTM WND GST 49Colwell, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

339 
WUUS53 KARX 132005
SVRARX
IAC067-131-132100-
/O.NEW.KARX.SV.W.0073.180713T2005Z-180713T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
305 PM CDT FRI JUL 13 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southern Mitchell County in north central Iowa...
  Floyd County in north central Iowa...

* Until 400 PM CDT.

* At 304 PM CDT, severe thunderstorms were located along a line
  extending from near Nora Springs to Marble Rock, moving east at 25
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Rudd around 315 PM CDT.
  Osage around 330 PM CDT.
  Charles City and Floyd around 335 PM CDT.
  Nashua around 345 PM CDT.
  Riceville around 400 PM CDT.

Other locations impacted by these severe thunderstorms include
Colwell, Orchard, County Roads B 60 And T 18, Rock Creek and
Idlewilde State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4326 9302 4339 9255 4291 9255 4291 9302
TIME...MOT...LOC 2004Z 253DEG 21KT 4318 9300 4297 9287 

HAIL...1.00IN
WIND...60MPH
 
$$

Baumgardt
5 follow-up statements
451 
WWUS53 KARX 132014
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
314 PM CDT FRI JUL 13 2018

IAC067-131-132100-
/O.CON.KARX.SV.W.0073.000000T0000Z-180713T2100Z/
Mitchell IA-Floyd IA-
314 PM CDT FRI JUL 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHERN MITCHELL AND FLOYD COUNTIES...

At 313 PM CDT, severe thunderstorms were located along a line
extending from near Nora Springs to near Marble Rock, moving east at
25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Charles City, Osage and Floyd around 335 PM CDT.
  Nashua around 345 PM CDT.
  Riceville around 400 PM CDT.

Other locations impacted by these severe thunderstorms include 
Colwell, Orchard, County Roads B 60 And T 18, Rock Creek and 
Idlewilde State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4326 9302 4339 9255 4291 9255 4291 9302
TIME...MOT...LOC 2013Z 247DEG 21KT 4321 9295 4300 9282 

HAIL...1.00IN
WIND...60MPH
 
$$

Baumgardt
115 
WWUS53 KARX 132025
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
325 PM CDT FRI JUL 13 2018

IAC067-131-132100-
/O.CON.KARX.SV.W.0073.000000T0000Z-180713T2100Z/
Mitchell IA-Floyd IA-
325 PM CDT FRI JUL 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHERN MITCHELL AND FLOYD COUNTIES...

At 324 PM CDT, severe thunderstorms were located along a line
extending from near Osage to near Greene, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Charles City around 335 PM CDT.
  Nashua around 340 PM CDT.
  Riceville around 355 PM CDT.

Other locations impacted by these severe thunderstorms include
Colwell, Orchard, Rock Creek, Idlewilde State Park and Roseville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.

&&

LAT...LON 4326 9302 4339 9255 4291 9255 4291 9292
      4312 9302
TIME...MOT...LOC 2024Z 244DEG 28KT 4325 9284 4296 9273 

HAIL...0.88IN
WIND...60MPH
 
$$

Baumgardt
588 
WWUS53 KARX 132034
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
334 PM CDT FRI JUL 13 2018

IAC067-131-132100-
/O.CON.KARX.SV.W.0073.000000T0000Z-180713T2100Z/
Mitchell IA-Floyd IA-
334 PM CDT FRI JUL 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHERN MITCHELL AND FLOYD COUNTIES...

At 332 PM CDT, severe thunderstorms were located along a line
extending from near Osage to 6 miles west of Nashua, moving east at
30 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated. No reports of severe weather have been 
         received yet with these storms. 

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Nashua around 345 PM CDT.
  Riceville around 355 PM CDT.

Other locations impacted by these severe thunderstorms include
Colwell, Orchard, Rock Creek, Idlewilde State Park and Roseville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4339 9255 4291 9255 4291 9283 4311 9291
      4328 9295
TIME...MOT...LOC 2032Z 252DEG 27KT 4329 9275 4292 9266 

HAIL...0.88IN
WIND...60MPH
 
$$

Baumgardt
129 
WWUS53 KARX 132043
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
343 PM CDT FRI JUL 13 2018

IAC067-131-132100-
/O.CON.KARX.SV.W.0073.000000T0000Z-180713T2100Z/
Mitchell IA-Floyd IA-
343 PM CDT FRI JUL 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN MITCHELL AND EASTERN FLOYD COUNTIES...

At 343 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Riceville to Nashua, moving east
at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Riceville around 355 PM CDT.

Other locations impacted by these severe thunderstorms include
Colwell, Orchard, Howards Wood Recreational Area, Idlewilde State
Park and Howardville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4339 9255 4291 9255 4291 9269 4305 9271
      4329 9291
TIME...MOT...LOC 2043Z 252DEG 27KT 4331 9265 4294 9256 

HAIL...0.88IN
WIND...60MPH
 
$$

Baumgardt
805 
WWUS53 KARX 132058
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
358 PM CDT FRI JUL 13 2018

IAC067-131-132108-
/O.EXP.KARX.SV.W.0073.000000T0000Z-180713T2100Z/
Mitchell IA-Floyd IA-
358 PM CDT FRI JUL 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MITCHELL AND
EASTERN FLOYD COUNTIES WILL EXPIRE AT 400 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Iowa.

LAT...LON 4339 9255 4291 9255 4291 9269 4305 9271
      4329 9291
TIME...MOT...LOC 2058Z 253DEG 21KT 4333 9254 4296 9245 

$$

Baumgardt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:50 PM CDT, 15 minutes earlier.

Area forecast discussion, Jul 13, 2:50 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
250 PM CDT Fri Jul 13 2018

.SHORT TERM...(This evening through Saturday)
Issued at 249 PM CDT Fri Jul 13 2018

At 2 PM, watching a thunderstorm bow (associated with a mesoscale
convective vortex moving out of northwest Iowa) over north-
central Iowa. While there has been several Severe Thunderstorm
Warnings issued with bow, there has not been any reports of severe
weather at this time. This bow is expected to continue to move
northeast through our area this afternoon and early evening. ML
CAPES are currently in the 1 to 2K J/kg along and south of
Interstate 90 and they are expected to climb into the 1500 to 3000
J/kg range later on this afternoon. The effective shear is
favorable for marginal supercells to develop along Interstate 90
through mid afternoon and then it moves off to the east.
Meanwhile, the 0-3 km shear will remain in the 25 to 30 knot range
along and south of Interstate 90. Due to this, storms should be
mainly linear in nature. Bowing segments will be of greatest
concern along the line for damaging winds. In addition, there
could be some large hail with the initial development. The 0-1 km
shear looks a little weak for tornadoes. However, it is a bit
concerning seeing an easterly flow near the Interstate 90
corridor. Fortunately, the wind speeds are not that strong. Just
something to watch this afternoon. Speaking of watches, SPC is
currently monitoring the area for a watch. It continues to look
like the severe weather threat will quickly wane by 14.01z.

With precipitable water values running into the 2 to 2.3 inches
and warm cloud layer depths around 4 km through this evening, any
showers and storms will be highly efficient rain producers. As a
result, we will have to watch for the potential of localized
flooding with any training cells this afternoon and early evening.

.LONG TERM...(Saturday night through Friday)
Issued at 249 PM CDT Fri Jul 13 2018

On Sunday night and Monday, a longwave trough will move southeast
through area. The greatest lift associated with this wave will be
remain across Ontario, northern Minnesota, and Upper Michigan. The
associated cold front with this system will move the area on
Sunday night. With ML CAPES running in the 1 to 2K J/kg range and
weak 0-3 km and 0-6km shear, the severe chances look to be
marginal.

From Wednesday afternoon into Friday, another longwave trough will
move slowly east through the region. This will bring another round
of showers and storms to the area. With ML CAPES running up to 1K
J/kg range and weak 0-3 km and 0-6km shear, not anticipating any
severe weather with this system.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1235 PM CDT Fri Jul 13 2018

A line of storms is expected to initially develop across northeast
Iowa, southeast Minnesota, and north of Interstate 90 in western
Wisconsin somewhere 13.18z and 13.20z and then move southeast
through the region. At this time the best chance of thunderstorms
for KRST will be from 13.19z through 13.22z and at KLSE from
13.20z through 14.01z.

There is some hints in the models that the ceilings may become
MVFR toward sunrise at the TAF sites. Confidence was not high
enough to include them at KRST, but did include it for KLSE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Boyne
Hazardous weather outlook, Jul 13, 11:25 AM CDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1125 AM CDT Fri Jul 13 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-141200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1125 AM CDT Fri Jul 13 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon into early this evening.
Some of the storms may become severe with damaging winds and
locally heavy rainfall, mainly along and south of Interstate 90.
The main timeframe for severe storms will be between 1 PM and 8
PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periods of thunderstorms are possible this weekend. Severe
weather is not expected at this time. Additional thunderstorms
are possible Wednesday into Thursday. It is too early to determine
the severe threat for any thunderstorms later next week.

.SPOTTER INFORMATION STATEMENT...

Localized spotter activation may be needed between 1 PM and 8 PM
over portions of northeast Iowa and southwest Wisconsin.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Wetenkamp

In the hours before

Local storm report, Jul 13, 10:23 AM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1023 AM CDT FRI JUL 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       1 ENE WINONA            44.05N 91.63W
07/13/2018  E1.85 INCH       WINONA             MN   PUBLIC

&&
Local storm report, Jul 13, 10:25 AM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1025 AM CDT FRI JUL 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 AM     HEAVY RAIN       2 NE MOUND PRAIRIE      43.80N 91.43W
07/13/2018  M2.18 INCH       HOUSTON            MN   CO-OP OBSERVER

&&
Local storm report, Jul 13, 10:30 AM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1030 AM CDT FRI JUL 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       5 E DOUGLAS             44.10N 92.47W
07/13/2018  M2.18 INCH       OLMSTED            MN   COCORAHS

&&
Local storm report, Jul 13, 10:32 AM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1032 AM CDT FRI JUL 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HEAVY RAIN       DAKOTA                  43.91N 91.36W
07/13/2018  M2.11 INCH       WINONA             MN   MESONET

&&
Local storm report, Jul 13, 10:36 AM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1036 AM CDT FRI JUL 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       5 SE LA CROSSE          43.77N 91.17W
07/13/2018  M2.11 INCH       LA CROSSE          WI   COCORAHS

0744 AM     HEAVY RAIN       3 SW ZUMBRO FALLS       44.24N 92.46W
07/13/2018  M1.82 INCH       WABASHA            MN   COCORAHS

0715 AM     HEAVY RAIN       1 WSW WINONA            44.03N 91.68W
07/13/2018  M2.17 INCH       WINONA             MN   COCORAHS

0700 AM     HEAVY RAIN       LEWISTON                43.99N 91.87W
07/13/2018  M2.27 INCH       WINONA             MN   COCORAHS

0700 AM     HEAVY RAIN       KELLOGG-ZUMBRO RIVER    44.32N 92.00W
07/13/2018  M2.71 INCH       WABASHA            MN   CO-OP OBSERVER

&&
Special weather statement, Jul 13, 2:38 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service La Crosse WI
238 PM CDT FRI JUL 13 2018

IAZ008>010-018-019-029-132015-
Floyd-Winneshiek-Chickasaw-Howard-Fayette-Mitchell-
238 PM CDT FRI JUL 13 2018

...STRONG THUNDERSTORMS ARE DEVELOPING OVER NORTHEAST IOWA LATE THIS
AFTERNOON...

At 230 PM CDT, radar indicated strong thunderstorms developing over
north central and northeast Iowa. The thunderstorms are capable of
producing gusty winds and small hail.

Locations impacted include...
Decorah, Charles City, Oelwein, Cresco, Osage, New Hampton, West
Union, Nashua, Calmar, Riceville, Elgin, Clermont, Elma and Maynard.

People attending Winneshiek County Fair should seek shelter when
storms approach.

Torrential rainfall will occur with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning will occur with the storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4350 9303 4350 9161 4265 9161 4264 9208
      4291 9208 4291 9302
TIME...MOT...LOC 1930Z 279DEG 53KT 4317 9329 4260 9219

DTJ

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:37 AM CDTSpecial Weather StatementARXWinneshiek38 min
Jul 13, 2:38 PM CDTSpecial Weather StatementARXChickasaw, Fayette, Floyd, Howard, Mitchell, Winneshiek37 min
Jul 13, 3:40 PM CDTSpecial Weather StatementARXChickasaw, Fayette, Howard, Winneshiek110 min
Jul 13, 3:57 PM CDTSevere Thunderstorm WarningARXHoward48 min
Jul 13, 4:22 PM CDTSevere Thunderstorm WarningARXWinneshiek53 min
Jul 13, 4:58 PM CDTSevere Thunderstorm WarningARXAllamakee62 min
Jul 13, 5:08 PM CDTSpecial Weather StatementARXAllamakee, Clayton112 min
Jul 13, 5:18 PM CDTSpecial Weather StatementARXClayton57 min
Jul 13, 5:29 PM CDTSevere Thunderstorm WarningARXClayton61 min
Jul 13, 6:16 PM CDTAreal Flood AdvisoryARXClayton119 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.